Florida, 2007

Hail in Florida, September 12, 2007

September 12, 2007 · NWS TBW · 2 events in 1 county or zone

A moist and unstable atmosphere combined with outflow boundaries and a weak upper level disturbance to produce scattered thunderstorms in west central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moist and unstable atmosphere combined with outflow boundaries and a weak upper level disturbance to produce scattered thunderstorms in west central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 12, 1:05 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 12, 1:05 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
205 PM EDT WED SEP 12 2007

.SHORT TERM (TONIGHT-FRIDAY)...MID/UPPER LEVEL RIDGE WILL REMAIN
ACROSS THE FLORIDA PENINSULA THROUGH THE PERIOD CAUSING SOME
SUBSIDENCE AND NEAR TO SLIGHTLY ABOVE NORMAL HIGH TEMPERATURES.
AT THE SURFACE...THE RIDGE AXIS WILL DRIFT NORTH INTO NORTH CENTRAL
FLORIDA WITH AN EAST TO SOUTHEAST FLOW ACROSS THE REGION.  MODELS
REMAIN SIMILAR THROUGH THURSDAY THEN DIFFERENCES IN THE AMOUNT OF
MOISTURE SHOW UP ON FRIDAY.  NAM CONTINUES TO BRING DRIER AIR
WESTWARD AHEAD OF A TROPICAL WAVE THAT IS APPROACHING THE BAHAMAS...
WHILE THE GFS KEEPS THIS FEATURE FURTHER SOUTH AND EAST THUS KEEPING
DEEPER MOISTURE ACROSS THE REGION.  FOR NOW WILL CONTINUE WITH
PREVIOUS FORECAST WHICH FOLLOWED THE GFS AND KEEP SCATTERED POPS
FOR BOTH DAYS WITH ACTIVITY DEVELOPING EACH AFTERNOON AND MOVING
WEST OUT INTO THE GULF EACH EVENING.  MOS TEMPERATURES SIMILAR
THROUGH THE PERIOD AND REMAIN NEAR TO SLIGHTLY ABOVE NORMAL.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...THE MAIN FEATURE OF INTEREST
WILL BE THE UPPER LEVEL TROUGH FORECAST TO DIG INTO THE EASTERN U.S.
EARLY NEXT WEEK...HELPING TO PUSH A WEAKENING SURFACE BOUNDARY INTO
THE FLORIDA PENINSULA.  WHILE WE ARENT LOOKING FOR A COLD FRONTAL
PASSAGE BY ANY MEANS...ITS BECOMING INCREASINGLY LIKELY THAT STRONG
HIGH PRESSURE WILL BRIDGE ACROSS THE BOUNDARY...BRINGING ENHANCED
NORTHEASTERLY LOW LEVEL FLOW AND SIGNIFICANT DRYING ABOVE 5000 FEET.
THIS COULD FINALLY BRING OUR TEMPERATURES DOWN TO NORMAL...OR EVEN
PERHAPS A DEGREE OR SO BELOW.  THE DOWN SIDE WILL BE THE REDUCED
RAIN CHANCES...SINCE MOST OF OUR REGION HAS CONTINUED TO BE DRIER
THAN NORMAL AND COULD USE THE RAIN.

FIRST...TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL WHILE RAIN
CHANCES REMAIN NEAR NORMAL THROUGH SUNDAY.  THEN COOLER AND SOMEWHAT
DRIER AIR...ESPECIALLY ALOFT...WILL WORK ITS WAY DOWN THE STATE...
AND WE COULD SEE TEMPERATURES FALLING INTO THE MID 60S IN LEVY
COUNTY BY EARLY WEDNESDAY MORNING...AND WITHIN A DEGREE EITHER SIDE
OF 70 FOR THE REST OF THE INTERIOR.  HIGHS ON TUESDAY AND WEDNESDAY
MAY WELL FALL JUST SHORT OF 90 DEGREES DESPITE PLENTY OF SUNSHINE.

&&

.AVIATION...GULF AND BAY BREEZES ARE PUSHING INLAND...WHICH SHOULD
KEEP TPA/PIE/SRQ VFR FOR THE REST OF THE DAY. WITH LIGHT SOUTHERLY
WINDS ALOFT...WE CANT RULE OUT A LATE DAY OUTFLOW BOUNDARY HEADING
BACK TO THE COAST. THE SEA BREEZE WILL STRUGGLE TO MOVE INLAND
AROUND FMY AND RSW SO MVFR AND PERHAPS BRIEF IFR CONDITIONS WILL BE
POSSIBLE THIS AFTERNOON AND INTO THE EVENING. OTHERWISE...VFR
CONDITIONS EXPECTED.

&&

.MARINE...EAST SOUTHEAST FLOW WILL REMAIN 15 KNOTS OR LESS WITH
SEAS 3 FEET OR LESS THROUGH THE PERIOD.  MAIN HAZARD WILL BE
SCATTERED THUNDERSTORMS WHICH WILL PRODUCE LOCALLY GUSTY WINDS AND
ROUGH SEAS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  76  91 /  20  40  30  30
FMY  74  92  75  92 /  30  40  30  30
GIF  75  93  75  93 /  30  40  20  30
SRQ  74  91  74  91 /  20  40  30  30
BKV  70  92  71  92 /  20  40  30  30
SPG  79  91  79  91 /  20  40  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...PRC
LONG TERM/AVIATION...EJ
Hazardous weather outlook, Sep 12, 4:12 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
512 AM EDT WED SEP 12 2007

FLZ039-042-043-048>052-055>057-060>062-065-121600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
512 AM EDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE COUPLED WITH THE SEA BREEZE CIRCULATIONS WILL
SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND
SOUTHWEST FLORIDA TODAY. STORMS THAT DEVELOP TODAY WILL MOVE ERRATICALLY
AS THE STEERING FLOW WILL BE QUITE WEAK. HAZARDS FROM THE STORMS
WILL INCLUDE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY
WINDS UP TO 30 MPH...AND TORRENTIAL RAINS. IF THUNDER IS HEARD OR
LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

...FLOOD IMPACT...
ABUNDANT TROPICAL MOISTURE AND VERY SLOW MOVING STORMS WILL SUPPORT
SOME LOCALLY HEAVY RAINFALL OVER WEST CENTRAL AND SOUTHWEST FLORIDA
TODAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WILL BE POSSIBLE. THESE HEAVY RAINS WILL PRODUCE SOME MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS THE PONDING OF
WATER ON ROADWAYS...SO MOTORISTS SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AMPLE MOISTURE COMBINED WITH SEA AND LAKE BREEZE BOUNDARY INTERACTIONS
WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY THROUGH THE PERIOD. THE PRIMARY HAZARDS
FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The radar

The Tampa radar (KTBW), 22 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hillsborough

When
September 12, 5:55 PM EST
Where
Hillsborough County, 3.5 mi SW of Brandon
Measured
0.75 in hail
Reported by
Public
Coordinates
27.894, -82.320

Penny size hail was reported in the Providence Lakes subdivision.

Hail, Hillsborough

When
September 12, 5:57 PM EST
Where
Hillsborough County, 3 mi S of Brandon
Measured
1.25 in hail
Reported by
Public
Coordinates
27.887, -82.280

Pea and a few half dollar size hail was reported along Bloomingdale Avenue east of Highway 301.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48300, 48301.